ADVERTISEMENT

Statin drugs are prescribed to protect the heart, but could they be unexpectedly undermining this objective? Millions of Americans take drugs like atorvastatin, lovastatin and simvastatin to lower cholesterol, which has long been considered a prime risk factor for heart disease.

Besides cholesterol, many other factors can contribute to cardiac mortality. Diabetes is a major risk factor. So is a sedentary lifestyle.

Most health professionals urge their patients to exercise and eat sensibly to keep blood sugar under control and reduce cardiovascular complications. But statins may make this advice harder to follow.

A new study tracked physical activity in 3,039 men over the age of 65 (JAMA Internal Medicine online, June 9, 2014). The men reported on their own exercise habits. They also wore an accelerometer for a week to get an objective measurement of activity.

Men taking statin drugs were less active than others in the study. Those who started taking a statin prescription for the first time dropped their activity level rapidly and became more sedentary. The scientists concluded, “Our long-term study, which followed up men up to a mean of 6.9 years, suggests that statins are associated with less physical activity for as long as statins are used.” They suggest that this may be due in part to negative effects on muscle, resulting in fatigue, pain and weakness.

This complication can be devastating for some people. One reader wrote: “In less than a year and a half on atorvastatin, I went from being able to climb the ancient temples at Angkor Wat, Cambodia, to being almost unable to walk to my mailbox. I felt like I had flu all the time – aches and pains in my fingers, arms, shoulders, hips, legs and feet. Also I was extraordinarily fatigued.”

We have heard from many other statin users who have experienced muscle pain that interfered with exercise. It seems to us that this would counteract the benefits of the drugs.

Another adverse reaction to statins also can be damaging to good health. A study in BMJ (online May 29, 2014) reveals that high-potency statins are linked to a 15 percent greater risk of developing type 2 diabetes compared with low-potency statins. In this analysis of nearly 140,000 people, high-potency statins were described as rosuvastatin (Crestor) at 10 mg or higher, atorvastatin (Lipitor) at 20 mg or higher and simvastatin (Zocor) at 40 mg or higher.

Many readers have reported problems with blood sugar control while taking a statin. Here is one example: “After taking simvastatin for almost a year I was diagnosed with diabetes. I had no family history of this disease and I was not overweight.”

People who have had heart attacks, stents or other cardiac events do benefit from statins. But people who take such medications and then develop diabetes or muscle pain that interferes with their physical activity need to discuss these problems with the prescriber. You can learn more about alternative approaches to controlling cholesterol in our book “Best Choices” (available at www.PeoplesPharmacy.com).

Write to the Graedons via their website: www.PeoplesPharmacy.com.